Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 21, NWS Newport/Morehead City, NC

May 23, 2023Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 23, 2023, 8:02 PM EDT for Dare County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 23, 2023, 8:02 PM EDT (00:02 UTC)
Expired
May 24, 2023, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WHUS42 KMHX 240002
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
802 PM EDT Tue May 23 2023

NCZ203-205-241215-
/O.EXP.KMHX.BH.S.0020.000000T0000Z-230524T0000Z/
/O.NEW.KMHX.BH.S.0021.230524T0002Z-230525T0000Z/
Northern Outer Banks-Hatteras Island-
802 PM EDT Tue May 23 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5:30 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

NCZ196-204-240115-
/O.EXP.KMHX.BH.S.0020.000000T0000Z-230524T0000Z/
East Carteret-Ocracoke Island-
802 PM EDT Tue May 23 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...


$$
2 follow-up statements
452 
WHUS42 KMHX 240840
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
440 AM EDT Wed May 24 2023

NCZ203-205-250000-
/O.CON.KMHX.BH.S.0021.000000T0000Z-230525T0000Z/
Northern Outer Banks-Hatteras Island-
440 AM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5:30 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
678 
WHUS42 KMHX 250025
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
825 PM EDT Wed May 24 2023

NCZ203-205-251230-
/O.EXP.KMHX.BH.S.0021.000000T0000Z-230525T0000Z/
/O.NEW.KMHX.BH.S.0022.230525T1200Z-230526T0000Z/
Northern Outer Banks-Hatteras Island-
825 PM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents, large breaking waves expected, 
  and strong longshore currents in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries. Strong longshore currents will create 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ195-196-199-204-251230-
/O.NEW.KMHX.BH.S.0022.230525T1200Z-230526T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
825 PM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...The beaches from Ocracoke to Surf City.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 23, 4:26 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 23, 4:26 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
426 PM EDT Tue May 23 2023

.SYNOPSIS...
High pressure ridging continues to extend down into the
Carolinas today but will briefly lift out of the area tomorrow
before being replaced by another ridge moving south from Canada
late this week. Low pressure near the Bahamas tracks north
during this timeframe but remains well offshore. A dry cold
front pushes through the area on Thursday while troughing
offshore brings the potential for some unsettled weather. A low
pressure system is forecast to develop offshore this weekend and
could bring more unsettled weather across ENC through the
weekend.

&&

.NEAR TERM /TONIGHT/...
As of 4 PM Tuesday...Gusty northeast winds will continue over
the next several hours. Along the coast and OBX, stations are
recording sustained winds around 25 mph with gusts over 30 mph.
Winds will stay strong overnight but should start to die down
tomorrow morning. There have been a few weak reflectivity
returns on radar in the southern corner of the CWA, but
elsewhere remains dry. As with previous updates, the highest
overnight PoPs continues to be offshore, but the the immediate
coast and OBX do have Chance PoPs starting around midnight and
continuing through the overnight hours. Overnight lows will be
in the upper-50s inland and low-60s along the coast.

&&

.SHORT TERM /WEDNESDAY/...
As of 4 PM Tuesday...A mid-level shortwave trough moves over
the Carolinas while the low in the Atlantic continues to push
north. As these features get closer to each other, the pressure
gradient will become pinched and cause a slight bump in winds.
As the low moves further offshore, the gradient will weaken and
winds will start to decrease. PoPs are highest offshore and
along the coast, but Slight Chance PoPs do creep inland to about
HWY17 after midnight. All areas (except offshore) have a QPF of
less than 0.1", so if any showers do occur, they shouldn't
produce heavy rain. Highs will be similar to today with highs in
the mid- to upper-70s inland and upper-60s along the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 PM Tue...Low pressure near the Bahamas is forecast to
lift slowly north Wed into Thu, remaining well offshore.
Another low will develop within a persistent offshore coastal
trough late week, brining unsettled weather to ENC late week
into the holiday weekend. With troughing aloft forecast to
persist over the southeast and Mid-Atlantic into next week, a
return to a more typical summertime pattern is not expected
through at least the middle of next week.

Wednesday night through Thursday...High pressure ridges in more
strongly mid-week, keep mainly dry conditions in place inland,
with only very low shower chances confined to the beaches south
of Cape Hatteras. Persistent NE flow keeps temps slightly below
avg each day with highs getting into the 70s/80s inland and
60s/70s along the coast while lows drop into the 50s/60s
overnight.

Friday through Tuesday...Guidance appears to be coming into a
better agreement for the end of the week, with low pressure
developing within the persistent coastal troughing that will
remain offshore. This weak low will lift north along the
Southeast coast, through the actual path of the low remains
uncertain, potentially moving over the Carolinas over the
weekend, with rainfall chances spreading well inland. While some
timing and precip coverage differences justify continuing
limiting POPs to around 40-60%, much more significant rainfall
coverage is becoming increasingly likely if the currently
favored solution persists. It is also work noting that the low
currently appears cold core/non- tropical, but will nonetheless
continue to be monitored closely by NHC and WPC.

Troughing looks to persist into the early part of next week,
with unsettled weather continuing at least through Memorial
Day.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /Thru Wednesday/...
As of 1:45 PM Tuesday...Conditions are currently VFR for all
TAF sites, but CIGs will start to drop around 00Z as cloud cover
increases from east to west. ISO and EWN will likely reach MVFR
CIGs first (around 00Z) with OAJ and PGV following suit within
a few hours (04Z-05Z). Guidance has hinted at the possibility of
short-lived IFR or near IFR CIGs for all TAF sites after
midnight and before sunrise, but have kept IFR CIGs as SCT decks
for all sites except OAJ (BKN IFR CIGs near 08Z). PGV could see
these lower CIGs the earliest (~05Z) with PGV, OAJ, and ISO
more likely to experience them between 08Z-10Z. All TAF sites
should return to VFR near 16Z. In addition to the low CIGs, NE
winds will remain gusty through the period. A small reprieve in
gusts is possible for a short period, but winds will ramp up
again.

LONG TERM /Wednesday night through Sunday/...
As of 345 PM Tuesday... Mainly VFR expected through mid-week.
Towards the end of the week and over the weekend more prolonged
sub-VFR conditions are possible as a second area of low pressure
affects the area. but confidence is still too low to have a
definitive time line on when these conditions may occur.

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 4 PM Tuesday...Current obs show sustained winds 20-30 kts
with gusts 30-35 kts. Gusty northeast winds continue through
the period, but gusts should drop below 30 kts by mid-morning
Wednesday. Seas also remain hazardous through the period with
6-8ft in the northern waters, 7-10ft from Oregon Inlet to Cape
Hatteras, 5-8ft along the Crystal Coast, and 5-8ft (2-4 near
coast) in the southern waters. Seas will remain above SCA
criteria for all coastal waters through the period. The only
change made to marine hazards was to extend the SCA for the
Neuse and Bay Rivers until 12Z.

LONG TERM /Wednesday night through Sunday/...
As of 330 PM Tuesday...Hazardous marine conditions are expected
through the period with strong winds and dangerous seas.
Conditions are expected to gradually deteriorate through late
week as the pressure gradient is forecast to remain tight
between troughing/low pressures offshore and strong ridging to
the north. NE'rly winds 15-25 kts with gusts to 30 kts will
prevail through Thu with Gale Force winds possible Thu night and
Fri. There may be brief period when winds briefly diminish late
Wed, but overall expecting a long duration SCA event over the
eastern NC waters. Seas increase along with the winds, building
to 6-10+ ft by Wed and continuing through the end of the week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203>205.
MARINE...Small Craft Advisory until 4 PM EDT Wednesday for AMZ131-230-
     231.
     Small Craft Advisory until 8 PM EDT Wednesday for AMZ135.
     Small Craft Advisory until 10 PM EDT this evening for AMZ136.
     Small Craft Advisory until 8 AM EDT Wednesday for AMZ137.
     Small Craft Advisory until 6 AM EDT Sunday for AMZ150-152-154-
     156-158.

&&

SYNOPSIS...MHX
NEAR TERM...OJC
SHORT TERM...OJC
LONG TERM...JME/CB
AVIATION...JME/OJC
MARINE...JME/OJC
Hazardous weather outlook, May 23, 5:33 AM EDT, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
533 AM EDT Tue May 23 2023

NCZ205-240945-
Hatteras Island-
533 AM EDT Tue May 23 2023

...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE HATTERAS THROUGH
THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM CAPE HATTERAS TO HATTERAS
INLET THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A coastal low pressure system is forecast to impact Eastern North
Carolina over the weekend. Rainfall associated with this system will
first overspread the coast and OBX starting on Friday and then move
further inland on Saturday. Latest forecast guidance suggests
widespread rainfall amounts around 2-4 inches with locally higher
amounts possible. This will bring a threat for localized flooding,
and excessive runoff across the area this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-240945-
Northern Outer Banks-
533 AM EDT Tue May 23 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A coastal low pressure system is forecast to impact Eastern North
Carolina over the weekend. Rainfall associated with this system will
first overspread the coast and OBX starting on Friday and then move
further inland on Saturday. Latest forecast guidance suggests
widespread rainfall amounts around 2-4 inches with locally higher
amounts possible. This will bring a threat for localized flooding,
and excessive runoff across the area this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-240945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
533 AM EDT Tue May 23 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A coastal low pressure system is forecast to impact Eastern North
Carolina over the weekend. Rainfall associated with this system will
first overspread the coast and OBX starting on Friday and then move
further inland on Saturday. Latest forecast guidance suggests
widespread rainfall amounts around 2-4 inches with locally higher
amounts possible. This will bring a threat for localized flooding,
and excessive runoff across the area this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-240945-
East Carteret-Ocracoke Island-
533 AM EDT Tue May 23 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A coastal low pressure system is forecast to impact Eastern North
Carolina over the weekend. Rainfall associated with this system will
first overspread the coast and OBX starting on Friday and then move
further inland on Saturday. Latest forecast guidance suggests
widespread rainfall amounts around 2-4 inches with locally higher
amounts possible. This will bring a threat for localized flooding,
and excessive runoff across the area this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-240945-
West Carteret-Coastal Onslow-
533 AM EDT Tue May 23 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A coastal low pressure system is forecast to impact Eastern North
Carolina over the weekend. Rainfall associated with this system will
first overspread the coast and OBX starting on Friday and then move
further inland on Saturday. Latest forecast guidance suggests
widespread rainfall amounts around 2-4 inches with locally higher
amounts possible. This will bring a threat for localized flooding,
and excessive runoff across the area this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:15 AM EDTGale WatchMHX36 hr
May 24, 3:35 PM EDTGale WarningMHX3 days
May 24, 3:35 PM EDTSmall Craft AdvisoryMHX24 hr

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.